Ohio, 2010Damaging Winds in Ohio, July 23, 2010
July 23, 2010 · NWS CLE · 13 events in 8 counties and zones
An area of low pressure located over the northern tip of the Lower Peninsula of Michigan and cold frontal system approaching from the west allowed for the development of a large convective complex to move through northern Ohio.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $72,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure located over the northern tip of the Lower Peninsula of Michigan and cold frontal system approaching from the west allowed for the development of a large convective complex to move through northern Ohio.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 23, 6:53 PM EST, 52 minutes earlier.
Area forecast discussion, Jul 23, 6:53 PM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
753 PM EDT FRI JUL 23 2010
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE THROUGH SATURDAY. A COLD FRONT
WILL MOVE ACROSS THE REGION THROUGH THE DAY ON SUNDAY. HIGH
PRESSURE WILL LINGER ACROSS THE REGION INTO TUESDAY. A WARM FRONT
MAY RETURN TO THE REGION TUESDAY NIGHT INTO WEDNESDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
UPDATED TO ADD SEVERE THUNDERSTORM WATCH.
STRONG TO SEVERE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE
ACROSS LAKE ERIE EARLY THIS EVENING. APPEARS THAT THE STRONGEST
PORTION OF THIS LINE WILL REMAIN FROM LAKE COUNTY NORTHEAST INTO
ERIE COUNTY PA. SINCE THERE APPEARS TO BE PLENTY OF WIND WITH THIS
LINE WILL LEAVE THE SEVERE THUNDERSTORM IN ITS CURRENT CONFIGURATION.
FOR THE REMAINDER OF THE EVENING WE BELIEVE THE OUTFLOW FROM THIS
CONVECTION FROM CANADA WILL ATTEMPT TO BE A FOCUS FOR ADDITIONAL
CONVECTION...ESPECIALLY EAST.
ALSO WILL CONTINUE TO MONITOR THE CONVERGENCE ACROSS NORTHERN
INDIANA. BELIEVE THIS WILL TAKE A LITTLE TIME TO GET GOING AS WE
AWAIT THE NEXT PIECE OF JET ENERGY FROM THE NORTHERN PLAINS.
IN ANY EVENT WILL GO WITH LIKELY POPS ACROSS ALL OF THE NORTHERN
2/3RDS OF THE REGION THROUGH THE NIGHT.
OTHERWISE EXPECT ANOTHER VERY WARM AND MUGGY NIGHT. IF WE DO NOT
GET ALL THAT MUCH COOLING FROM THUNDERSTORMS THROUGH THE NIGHT IT
APPEARS THAT WE SHOULD SEE LOWS SIMILAR TO LAST NIGHT.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
THE HEAT WILL CONTINUE ON SATURDAY WITH ANOTHER ROUND OF STRONG TO
SEVERE THUNDERSTORMS POSSIBLE. UNCERTAINTY IS WHAT BOUNDARY WILL
BE ABLE TO INITIATE THE CONVECTION. MAY ONCE AGAIN BE SOME SORT OF
LAKE ENHANCED BOUNDARY ACROSS THE NORTHEASTERN CWA AS WE AWAIT THE
APPROACH OF A COLD FRONT SATURDAY NIGHT INTO SUNDAY. IT WILL BE HOT
AGAIN SATURDAY AND WE MAY END UP NEEDING A HEAT ADVISORY FOR
SATURDAY AFTERNOON. THIS WILL ALL HINGE ON HOW MUCH RAIN COOLED
AIR CAN SETTLE INTO THE AREA OVERNIGHT TONIGHT.
BY SUNDAY THE COLD FRONT WILL BE MOVING SOUTHWARD ACROSS THE AREA.
A FEW THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHERN PORTION OF
THE REGION BUT BELIEVE THEY WILL EXIT THE REGION BY MID AFTERNOON.
COOLER AND DRIER AIR WILL MOVE INTO THE REGION SUNDAY AFTERNOON
AND EVENING MAKING IT FEEL MUCH MORE COMFORTABLE THAN TODAY AND
SATURDAY. HIGH PRESSURE WILL LINGER INTO AT LEAST TUESDAY BEFORE A
WARM FRONT BEGINS TO LIFT NORTHWARD ACROSS THE AREA TUESDAY NIGHT.
COOLER SUNDAY THROUGH TUESDAY WITH HIGHS BACK DOWN TO SEASONAL
LEVELS.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
THE LONG TERM FORECAST BEGINS WEDNESDAY 12Z WITH BOTH THE GFS AND
ECMWF SHOWING A NEGATIVELY TILTED UPPER RIDGE FROM THE
SOUTHEASTERN STATES INTO THE CENTRAL PLAINS. AT THE SURFACE LOW
PRESSURE WILL BE CENTERED OVER THE CENTRAL PLAINS. A COLD FRONT
WILL BE TO OUR NORTHWEST MOVING TOWARD THE AREA. THE FRONT APPEARS
TO MOVE THROUGH THE AREA THURSDAY NIGHT. HIGH PRESSURE WILL BUILD
INTO THE AREA BEHIND THE FRONT WITH COOLING INTO THE AREA MOSTLY
SATURDAY. AHEAD OF THE FRONT WILL EXPECT GENERAL SUMMERTIME
WEATHER WITH A CHANCE OF THUNDERSTORMS. FRIDAY WILL DROP NRN
COUNTIES TO A SLIGHT CHANCE. TEMPS ABOVE NORMAL WEDNESDAY AND
THURSDAY AND NEAR TO SLIGHTLY ABOVE FOR FRIDAY.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE EAST SOUTHEAST. LATEST
CLUSTER COMING OUT OF SOUTHEAST MI AND ONTARIO WILL CROSS LAKE
ERIE AND IMPACT NORTHEAST OHIO/NW PA AROUND 01Z. SEVERE POTENTIAL
WITH THESE STORMS. CLE HAS A BETTER CHANCE WITH THIS ROUND THAN
THE ONE THIS AFTERNOON. TOLEDO WILL BE IN THE FRINGES OF THIS
CLUSTER OF STORMS.
COULD BE A GOOD DEAL OF OCCASIONAL THUNDER THROUGH THE OVERNIGHT
AS ADDITIONAL DEVELOPMENT ACROSS SW MI AND ONGOING CHICAGO CLUSTER
MOVES EASTWARD ALONG THIS W/E AREA OF CONVERGENCE.
SOUTHWEST FLOW PICKS UP AGAIN FOR SATURDAY. THUNDERSTORM CHANCES
HIGH AGAIN...THIS TIME WITH COLD FRONT APPROACHING FOR EVENING.
WILL RUN CB FROM ABOUT 18Z ONWARD INTO THE EVENING HOURS FOR CLE
EXTENDED TAF PERIOD.
.OUTLOOK...NON-VFR CONDITIONS IN SCATTERED SHRA/TSRA SATURDAY
AFTERNOON AND SATURDAY NIGHT AND BRIEFLY WITH EARLY MORNING
FOG/HAZE.
&&
.MARINE...
WINDS AND WAVES HAVE DIMINISHED ENOUGH TO DROP THE SMALL CRAFT
ADVISORY ON THE EAST END OF THE LAKE.
ONCE THE WINDS DIE DOWN THIS EVENING...LAKE SHOULD SEE RELATIVELY
LIGHT FLOW THROUGH THE REST OF THE FORECAST PERIOD. COLD FRONT WILL
MOVE THROUGH THE LAKE SATURDAY NIGHT FOLLOWED BY HIGH PRESSURE
MONDAY INTO TUESDAY AND THEN A WARM FRONT AT THE END OF THE PERIOD.
I AM NOT EXPECTING ANY SMALL CRAFT ADVISORY CONDITIONS DURING THAT
TIME FRAME.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...MULLEN
NEAR TERM...KIELTYKA/MULLEN
SHORT TERM...MULLEN
LONG TERM...TK
AVIATION...OUDEMAN
MARINE...KIELTYKA/LOMBARDY
Hazardous weather outlook, Jul 23, 6:55 PM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
755 PM EDT FRI JUL 23 2010
LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-250000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
755 PM EDT FRI JUL 23 2010
...SEVERE THUNDERSTORM WATCH 526 IN EFFECT UNTIL 3 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY
NIGHT...IN ADVANCE OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA.
THE MAIN THREAT WILL BE DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
LEZ061-250000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
755 PM EDT FRI JUL 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TONIGHT.
SOME OF THE THUNDERSTORMS WILL BE SEVERE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
STRONG TO SEVERE THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY
NIGHT...IN ADVANCE OF A COLD FRONT THAT WILL MOVE ACROSS THE AREA.
THE MAIN THREAT WILL BE STRONG DAMAGING WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Thunderstorm Wind, Lake
- When
- July 23, 7:45 PM EST
- Where
- Lake County, Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 41.770, -81.050
Thunderstorm winds uprooted tree. The tree fell onto a house.
Thunderstorm Wind, Lake
- When
- July 23, 7:50 PM EST
- Where
- Lake County, 5 mi SE of Painesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 41.679, -81.181
Thunderstorm winds downed a few large trees.
Thunderstorm Wind, Cuyahoga
- When
- July 23, 8:00 PM EST
- Where
- Cuyahoga County, Westlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.450, -81.920
Thunderstorm winds downed a large tree limb.
Thunderstorm Wind, Cuyahoga
- When
- July 23, 8:00 PM EST
- Where
- Cuyahoga County, Bay Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.480, -81.900
Thunderstorm winds downed a large tree limb.
Thunderstorm Wind, Ashtabula
- When
- July 23, 8:00 PM EST
- Where
- Ashtabula County, 7 mi E of Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 41.730, -80.634
Thunderstorm winds downed a large tree in Pierpont Township.
Thunderstorm Wind, Geauga
- When
- July 23, 8:30 PM EST
- Where
- Geauga County, Middlefield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 41.470, -81.070
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Trumbull
- When
- July 23, 9:00 PM EST
- Where
- Trumbull County, Kinsman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.450, -80.600
Thunderstorm winds downed several large tree limbs.
Thunderstorm Wind, Trumbull
- When
- July 23, 9:01 PM EST
- Where
- Trumbull County, 6 mi N of Warren
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Amateur Radio
- Coordinates
- 41.317, -80.820
Thunderstorm winds downed two large trees in Mecca Township.
Thunderstorm Wind, Cuyahoga
- When
- July 23, 9:35 PM EST
- Where
- Cuyahoga County, Westlake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 41.450, -81.920
Thunderstorm winds downed a large tree which fell onto a house.
Thunderstorm Wind, Hancock
- When
- July 23, 10:25 PM EST
- Where
- Hancock County, Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 41.030, -83.650
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Mahoning
- When
- July 23, 10:50 PM EST
- Where
- Mahoning County, Austintown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 41.100, -80.750
Thunderstorm winds downed two large tree limbs.
Thunderstorm Wind, Stark
- When
- July 23, 11:00 PM EST
- Where
- Stark County, 5 mi NE of Canton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.851, -81.312
Thunderstorm winds downed a couple large tree limbs.
Thunderstorm Wind, Mahoning
- When
- July 23, 11:05 PM EST
- Where
- Mahoning County, 1.43 mi ESE of Lake Milton to 0.76 mi SE of Poland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 41.096, -80.943
Thunderstorm winds downed many trees in Milton, Jackson and Poland Townships.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 23 to 25, 20104 deaths · 6 events
- Flash Flooding and Flooding in Illinois, July 23 to 24, 20101 death · $261 million · 61 kt wind · 35 events
- Heat in Georgia, July 23 to 24, 20102 deaths · 1 event
- Tornadoes and Damaging Winds in Pennsylvania, July 23, 2010$400,000 · EF2 · 12 events
- Flooding in Iowa, July 23 to 29, 2010$25 million · 2 events
- Flood in Iowa, July 23 to 25, 2010$26 million · 1 event
- Tornadoes and Flash Flooding in Iowa, July 23 to 24, 2010$1.3 million · EF1 · 13 events
- Flood in Alaska, July 23 to 24, 2010$6.0 million · 1 event
- Tornadoes and Flash Flood in South Dakota, July 23, 2010$1.1 million · EF0 · 34 events
- Flash Flooding and Heavy Rain in Iowa, July 23, 2010$1.5 million · 6 events
- Flash Flood and Flood in Wisconsin, July 23 to 24, 2010$1.3 million · 60 kt wind · 7 events
- Flooding and Damaging Winds in Iowa, July 23 to 24, 2010$437,000 · 61 kt wind · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240303, 240314, 240317, 240321, 240325, 240327, 240331, 240333, 240319, 240338, 240336, 248749, 248750.